Heavy Rain, Lexington
- When
- July 24, 2:14 PM EST to 3:14 PM EST
- Where
- Lexington County, 1.34 mi WNW of Barr
- Property damage
- $100
- Crop damage
- $100
- Reported by
- NWS Employee
- Coordinates
- 33.940, -81.300
Rainfall amount of 2.71 inches fell in one hour.
Daytime heating and an upper level disturbance combined to produce scattered shower and thunderstorms activity, some of which produced locally heavy rainfall, flooding, and some wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
Daytime heating and an upper level disturbance combined to produce scattered shower and thunderstorms activity, some of which produced locally heavy rainfall, flooding, and some wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 24, 1:54 PM EST, 20 minutes earlier.
Area Forecast Discussion National Weather Service Columbia SC 254 PM EDT Mon Jul 24 2017 .SYNOPSIS... An upper level trough will remain over the eastern U.S. with southerly flow keeping warm and humid conditions across the area. This will keep Thunderstorms in the forecast today with scattered afternoon and evening showers and thunderstorms. A weak cool front will stall near the area on Tuesday, then drop southward on Wednesday. Somewhat drier conditions are expected late in the work week, with a stronger cold front expected to affect the area over the weekend with more unsettled conditions. && .NEAR TERM /THROUGH TONIGHT/... Stratus has mixed out with showers and thunderstorms already moving through the CSRA which cleared out much earlier. Short wave will move into the forecast area later this afternoon and expect coverage of thunderstorms to expand into the Midlands over the next couple of hours. Main threat with the thunderstorms remains damaging wind gusts...with secondary concern of locally heavy rainfall. Hydro concerns slightly elevated from yesterday after several areas received very heavy rainfall and will continue to monitor. Convection will diminish late this evening...however with outflow boundaries across the area intersecting will expect a few cells to persist into the early morning hours. Although there will be debris cloudiness over the area tonight with a rain cooled air mass overnight lows will generally be in the low to mid 70s. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Tuesday and Tuesday Night...A long wave trough will extend down across the region from New England, while a strong ridge of high pressure persists over the southern Plains. At the surface, a nearly stationary front will linger to the north, while a weak pre-frontal trough extends across parts of the Midlands and upper CSRA. Showers and thunderstorms are expected to increase in coverage through the day, becoming greatest southeast of the pre-frontal trough where the deepest moisture will be found. However, convection developing along the stalled front to the north could propagate into the area along outflow boundaries late in the afternoon and during the evening. Steepening Low level lapse rates and mid-level dry air could support a few strong/severe thunderstorms capable of producing isolated damaging wind gusts. Heavy rainfall is also a potential. High temperatures should be in the lower 90s most areas, with nighttime lows in the lower to mid 50s. Wednesday and Wednesday Night...A cold front will drop south of the area in the morning, with a weak wave of low pressure tracking along it across southern Georgia during the afternoon. Forcing for ascent provided by the front and short wave energy aloft will be enough to produce scattered to numerous showers and thunderstorms, mainly in the afternoon and evening. Temperatures will be kept down some by the cloud cover, with highs around 90 or in the lower 90s. && .LONG TERM /THURSDAY THROUGH SUNDAY/... A slightly drier airmass is expected to advect into the area on Thursday, as upper level ridging briefly builds in from the west. A lee side trough will then set up over the area on Friday. Will only indicate a low chance of showers and thunderstorms in the forecast for both days. A deep trough will develop over the weekend, as a stronger cold front crosses the area. Showers and thunderstorms appear likely on Saturday. Will also need to monitor for the potential for severe weather with the cold front Saturday. Unsettled conditions are expected to linger into early next week. Temperatures will be near normal late in the work week, then slightly below normal over the weekend and into early next week. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... Convection expected through 03z...then VFR conditions for the remainder of the period. Stratus has eroded over the terminals with thunderstorms moving through AGS/DNL which cleared out a couple hours ago. Expect thunderstorms to expand into CAE/CUB/OGB over the next couple of hours and continue into early tonight. Concern with thunderstorms remains damaging winds and locally heavy rainfall. Convection will dissipate overnight with mixing continuing through daybreak so have no mention of stratus/fog during the early morning hours. Cumulus will again develop during the late morning and into the afternoon hours as another round of convection is expected Tuesday afternoon. EXTENDED AVIATION OUTLOOK...Increasing confidence in restrictions in mainly afternoon/evening thunderstorms...along with late night/early morning fog and stratus...each day through Wednesday. Potential for showers/thunderstorms will decrease Thursday and Friday. Convection associated with a cold front Saturday could bring increased chances of flight restrictions. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous Weather Outlook National Weather Service Columbia SC 436 AM EDT Mon Jul 24 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-250845- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 436 AM EDT Mon Jul 24 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1134 AM EDT MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM TSTM WND DMG 7 WSW SALLEY 33.55N 81.42W
07/23/2017 AIKEN SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTED MULTIPLE TREES
DOWN ON SMYRNA CHURCH ROAD NEAR THE
INTERSECTION OF WARBONNET ROAD.
&&
CJRSpecial Weather Statement
National Weather Service Columbia SC
232 PM EDT MON JUL 24 2017
SCZ030-241900-
Aiken-
232 PM EDT MON JUL 24 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL AIKEN COUNTY...
At 231 PM EDT, a strong thunderstorm was located over Gloverville, or
near Clearwater, moving east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Aiken, North Augusta, Belvedere, Clearwater, Gloverville and
Burnettown.
LAT...LON 3359 8191 3362 8184 3364 8171 3349 8168
3339 8181 3339 8187 3340 8195 3341 8191
3342 8193 3344 8191 3346 8193 3348 8198
3351 8199
TIME...MOT...LOC 1831Z 253DEG 50KT 3353 8183The national radar mosaic for the moment the first event began.
6 flash flood, 3 heavy rain, 3 thunderstorm wind. Local standard time, as filed.
Rainfall amount of 2.71 inches fell in one hour.
An automated rain gage, at the University of SC near Bull and Whaley St, measured 1.55 inches of rain in the 40 minute period ending at 4:25 pm EDT (1525 EST).
Partial damage to a roof of a business on Brookwood Dr. Time estimated.
Broadcast media relayed a photo, via social media, of a large tree that fell on a house on Dover St in Columbia. Time estimated.
ASOS at Hamilton Owens Field in Columbia measured at 42 knot (48 MPH) wind gust in a thunderstorm at 3:52 pm EDT (1452 EST).
RCWINDS Gills Creek gage, near Forest Dr and I-77, measured 1.81 inches of rain in the 40 minute period ending at 4:40 pm EDT (1540 EST).
Flooding at the intersection of Main and Whaley St. Road impassable.
Columbia SC PD reported that the intersection of Hilton and Blossom St flooded and impassable.
Columbia SC PD reported car stuck in water on Senate St.
Columbia SC PD reported flooding in and around MLK Park.
Intersection of Main and Whaley St impassable due to flooding.
S Beltline Blvd near Shop Rd impassable due to flooding. Report and photos provided via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2017Every state in 2017This day in weather historyWarnings in South Carolina, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 714694, 714695, 714697, 714698, 714699, 714696, 714688, 714689, 714690, 714691, 714692, 714693.